High Wind, Guadalupe Mountains of Culberson County
- When
- May 16, 1:23 PM MST to May 17, 4:51 AM MST
- Where
- Guadalupe Mountains of Culberson County forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- ASOS
A strong upper low passed over the area and resulted in high winds in the Guadalupe Mountains.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
A strong upper low passed over the area and resulted in high winds in the Guadalupe Mountains.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 16, 10:35 AM MST, 2 hours 48 minutes earlier.
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1235 PM CDT Tue May 16 2017
.DISCUSSION...
&&
.AVIATION...
VFR. Upper low moving east pushing a dryline ahead of it. Gusty
wind swinging around to the west as dryline pushes through.
Dryline will be reinforced by a Pacific front moving through
tonight.
&&
PREV DISCUSSION... /issued 441 AM CDT Tue May 16 2017/
An upper level low pressure system across southern Nevada will
move east across the southern Rockies today and across the high
plains tonight. Ahead of this system southwesterly flow aloft
will push the dryline to the eastern Permian Basin by late this
afternoon. Behind the dryline breezy and very warm conditions are
expected. It appears the southwesterly flow aloft will be strong
enough to produce strong winds in the Guadalupe Mountains by this
afternoon as the upper system approaches with high winds continuing
for much of tonight as the system passes overhead. East of the
dryline a cap will be in place suppressing thunderstorm activity
for much of the day. However this will change by early this
evening as the upper level system approaches a slightly retreating
dryline and an eastward advancing Pacific cold front. The cold
front will collide with the retreating dryline in the central
Permian Basin triggering thunderstorms from the central Permian
Basin and lower Trans Pecos Region eastward this evening as large
scale lift increases significantly with the approach of the upper
system. The storms are expected to be severe given the strong
shear and instability forecast. Behind the dryline isolate dry
thunderstorms are possible across southeast New Mexico and the
Guadalupe Mountains late this afternoon and early this evening
closest to the upper level low pressure. In addition it will
become windy this evening behind the cold front from the southeast
New Mexico Plains south to the Davis Mountains and Marfa Plateau.
The day shift will need to monitor the potential for advisory
level winds in these areas for this evening.
Behind this system Wednesday is shaping up to be a quiet and dry
day with near normal temperatures.
The next upper level system is forecast to rotate slowly through
the Rockies Thursday and Friday and into the northern Plains
Saturday. Thunderstorms, some severe, will be possible, mainly
across west Texas these days as this upper system interacts with
the dryline Thursday and Friday and a Pacific cold front Friday
night and Saturday.
Looks like quiet weather Sunday behind this system with increasing
chances of thunderstorms again next Monday and Tuesday across
west Texas and southeast New Mexico as an upper level trough
approaches from the northwest.
FIRE WEATHER...
A critical fire weather day is expected over much of the forecast
area as the base of an upper level storm system is poised to graze
the region with strong mid level winds. Temperatures will warm 5-10
degrees above normal this afternoon on westerly winds which will
rise to 20-30 mph sustained over most of the forecast area. However,
minimum afternoon RHs will stay above 15% along and east of a
dryline which is expected to be located roughly along a Gail to
McCamey to Sanderson line late this afternoon. Since RHs will drop
to 5-15% to the west of this line, will issue a Red Flag Warning for
areas west of the line. Think critical conditions will start early
in the Guadalupe Mountains so will begin the warning at 16/15Z, with
critical conditions spreading to the SE NM Plains, then Upper Trans
Pecos and Permian Basin subsequently through the late morning and
afternoon. Severe thunderstorms will be possible along and east of
the dryline this afternoon and evening, but surface winds may be
enhanced along and just west of the dryline where dry lightning
strikes could also occur.
A Pacific cold front will push east through the area tonight, and
thunderstorms could develop on a westward retreating dryline this
evening over the eastern Permian Basin before moving eastward out of
the area late tonight. Recovery will be poor, except over the
eastern Permian Basin. Critical fire weather conditions will be
possible again Wednesday and Thursday afternoon, but mainly over the
Guadalupes and SE NM Plains where the strongest winds will be.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 94 59 90 63 / 20 40 0 0
Carlsbad 88 53 86 57 / 10 10 0 0
Dryden 97 61 96 65 / 10 20 0 0
Fort Stockton 97 58 89 62 / 0 10 0 0
Guadalupe Pass 77 48 78 56 / 10 0 0 0
Hobbs 87 51 82 56 / 10 10 0 0
Marfa 87 48 83 51 / 0 0 0 0
Midland Intl Airport 94 58 88 62 / 10 20 0 0
Odessa 94 57 87 62 / 10 20 0 0
Wink 93 55 90 57 / 0 10 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Red Flag Warning until 9 PM MDT this evening for Guadalupe
Mountains-Southeast Plains.
High Wind Warning until 3 AM MDT Wednesday for Guadalupe
Mountains of Eddy County.
TX...Red Flag Warning until 10 PM CDT /9 PM MDT/ this evening for
Andrews-Big Bend Area-Borden-Crane-Davis/Apache Mountains
Area-Dawson-Ector-Gaines-Guadalupe Mountains-Loving-Marfa
Plateau-Martin-Midland-Pecos-Presidio Valley-Reeves County
and Upper Trans Pecos-Van Horn and Highway 54 Corridor-Ward-
Winkler.
High Wind Warning until 3 AM MDT Wednesday for Guadalupe
Mountains.
&&Hazardous Weather Outlook National Weather Service Midland/Odessa TX 222 PM CDT Tue May 16 2017 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-171930- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos- Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau- Big Bend Area-Terrell-Guadalupe Mountains- 222 PM CDT Tue May 16 2017 /122 PM MDT Tue May 16 2017/ This hazardous weather outlook is for portions of southeast New Mexico, southwest Texas and western Texas. .DAY ONE...THIS AFTERNOON AND TONIGHT Strong winds will affect the Guadalupe Mountains this afternoon and tonight... a High Wind Warning is in effect. Very windy conditions are also expected for the adjacent plains southward to the Rio Grande... a Wind Advisory is in effect. Warm, dry and windy conditions will affect locations along and west of a Gail to McCamey to Sanderson line until this evening. A few lightning strikes are also possible, especially over southeastern New Mexico this afternoon and early evening. A Red Flag Warning is in effect. Strong to severe thunderstorms will be possible over the Eastern Permian Basin and Lower Trans Pecos, mainly this evening. Large hail, damaging winds and locally heavy rainfall will be the primary threats. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY Critical fire weather conditions may affect the Guadalupe Mountains and southeastern New Mexico Plains Wednesday and Thursday afternoon. Severe thunderstorms could occur Thursday and Friday, but mainly over the Permian Basin. Large hail, damaging winds and locally heavy rainfall will be the main threats. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible this evening for the Eastern Permian Basin. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... http://weather.gov/midland
2 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, May 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 692770, 692771.